Serotonin Syndrome 

Serotonin syndrome is a potentially deadly condition that can occur after using some stimulant drugs- particularly MDMA. 

 

Some signs and symptoms include (but are not exclusive or limited to) - 

  • Agitation or restlessness

  • Confusion

  • Rapid heart rate and high blood pressure

  • Dilated pupils

  • Loss of muscle coordination or twitching muscles

  • Muscle rigidity (stiffness)

  • Heavy sweating- a very important sign, even on hot days 

  • Diarrhea

  • Headache

  • Shivering

  • Goosebumps

 

Severe serotonin syndrome can be life-threatening. Severe signs and symptoms include:

  • High fever

  • Seizures

  • Irregular heartbeat

  • Unconsciousness

  • You should immediately seek medical attention for anyone with the above symptoms

Caring for someone under the influence of a stimulant
  • Encourage them to seek the help of a crowd care service or medical service

  • Find out what the person has had, how much, and when the last dose was taken

  • Reassure the person if there are signs of anxiety such as irritability, speeding and/or confused thoughts, agitation, visible discomfort or fear and then seek help in these situations as these can be signs of cognitive distress

  • Watch for signs of significant toxicity: drop-in consciousness, change in consciousness (confusion), paranoia, Shortness of breath fever

  • Remain calm, patient, and supportive by talking to them and helping them to take a rest

  • Avoid hostile or aggressive tone and/or stance

  • Encourage them to sip water – monitor, how much they consume

  • A guide is to consume 250ml an hour whilst resting, and 500ml an hour whilst exercising (including dancing!) as a safe maximum

  • Do not douse them in water

  • Signs of stimulant overdose

  • If in doubt at any time do not hesitate to seek medical attention.

 

Additional signs to escalate your response to medical may include:

  • Severe anxiety or fearfulness

  • Delusions (seeing or hearing things that aren’t there)

  • Racing pulse

  • Profuse sweating and body chills

  • Excessive thirst

  • Breathing difficulties

  • Nausea or vomiting

  • Chest pain with pounding heart

  • As OD progresses, the person may stop sweating and get very hot

  • Seizures/fits (unconscious with jerky muscle spasms or muscle stiffness)

  • Stroke (headache, loss of balance, difficulty speaking, numbness or partial paralysis)

  • Unconsciousness

Image: Dialated Pupils